Washington, 2002Lightning Strike in Washington, September 5, 2002
September 5, 2002 · NWS SEW · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Sep 5, 1:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 5, 1:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT THU SEP 5 2002
.SYNOPSIS...AN UPPER LEVEL LOW WILL REMAIN OFFSHORE THROUGH FRIDAY...
TRIGGERING SOME SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY OVER THE
MOUNTAINS IN THE AFTERNOON AND EVENING HOURS. THE TROUGH WILL BEGIN
SHIFTING INLAND OVER THE WEEKEND...AND A WEAK RIDGE WILL MOVE OVER
THE AREA SUNDAY AND MONDAY. A SERIES OF WEAK FRONTS WILL LIKELY BEGIN
MOVING THROUGH WESTERN WASHINGTON TUESDAY OR WEDNESDAY OF NEXT WEEK.
.DISCUSSION...ISOLATED CONVECTION IS DEVELOPING MAINLY OVER THE
OLYMPICS AND CASCADES CREST...BUT AGAIN WRN WA IS IN THE MOSTLY QUIET
AREA BETWEEN THE UPPER LOW TO OUR SW AND THE BAROCLINIC JET TO THE E.
THE UPPER LOW CONTINUES TO DIG SWD ALONG 130W NEAR 42N. FURTHER W
THERE IS A SHORTWAVE RIDGE ALONG 140W AHEAD OF THE MORE ACTIVE ZONAL
FLOW OF THE NRN BRANCH.
THE MODELS SHOW SLIGHTLY BETTER DYNAMICS OVER WRN WA FRI...AS THE
VORT MAX CURRENTLY MOVING THROUGH THE SW QUADRANT OF THE LOW ROTATES
OVER THE AREA. THEY ALSO INDICATE THAT SOME MOISTURE WILL BE DRAWN UP
FROM THE S...AND THE LEFT EXIT REGION OF THE JET MIGHT EVEN GET CLOSE
ENOUGH TO HELP A LITTLE. EVEN SO THE CONVECTION WILL MOSTLY BE
LIMITED TO DIURNALLY FORCED AIR MASS SHOWERS OR TSTORMS MAINLY OVER
THE MOUNTAINS. THE TROUGH SHOULD FINALLY BEGIN SHIFTING INLAND OVER
THE WEEKEND...BUT I THINK THE AVN SOLUTION IS PROBABLY STILL TOO
PROGRESSIVE. AT ANY RATE THE PASSAGE OF THE UPPER TROUGH LOOKS PRETTY
UNEVENTFUL FOR WRN WA...WITH THE UPSTREAM RIDGE FOLLOWING IT. I WILL
STAY WITH A DRY FORECAST FOR SUN.
IN THE EXTENDED PERIOD (MON-THU)...A LIKELY GENERAL SCENARIO IS THAT
THE TROUGH WILL BE E OF THE CASCADES BY MON. THE REMAINS OF THE
UPSTREAM RIDGE WILL GIVE US A BRIEF SPELL OF PROTECTION BEFORE THE
MORE ACTIVE AND PROGRESSIVE ZONAL FLOW IN THE NRN BRANCH BUSTS
THROUGH TO THE PACNW. DISAGREEMENT BETWEEN LONGER RANGE MODELS AND
THE SPREAD OF THE ENSEMBLE SOLUTIONS SHOW THAT THERE IS GREAT
UNCERTAINTY REGARDING THE TIMING AND DETAILS OF THIS. I WILL HANG ON
TO THE DRY FORECAST FOR MON.
MCDONNAL
UIL 2232 SEA 1232 OLM 1232
.SEW...NONE.
.KATX...VCP21/CSR21...OPERATIONAL.
In the hours before
Local storm report, Sep 5, 3:48 PM PST, 1 hour 12 minutes before
WAC035-WAC067-060248-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
448 PM PDT THU SEP 05 2002
TIME(PDT) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
442 PM BREMERTON WA FREQUENT LIGHTNING
09/05/02 KITSAP KITSAP 44
THUNDER AND LIGHTNING
REPORTED WITH MODERATE
RAIN AT 332 PM.
447 PM NEAR LITTLEROCK WA FREQUENT LIGHTNING
09/05/02 THURSTON THURSTON 33
THUNDER AND LIGHTNING
REPORTED TO THE SOUTH
AROUND 4 PM.Special weather statement, Sep 5, 4:35 PM PST, 25 minutes before
WAZ008-011-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
535 PM PDT THU SEP 5 2002
AN AREA OF THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND LIGHTNING
WAS LOCATED IN THE SOUTHWEST CORNER OF THURSTON COUNTY AT 530
PM...AFFECTING THE TOWNS OF LITTLEROCK...MAYTOWN AND TUMWATER.
THESE STORMS ARE MOVING TO THE NORTH AT AROUND 10 MPH AND WILL
AFFECT OLYMPIA AND LACEY BETWEEN 530 PM AND 600 PM. IF CAUGHT UNDER
ONE OF THESE STORMS EXPECT A BRIEF PERIOD OF HEAVY RAIN WITH REDUCED
VISIBILITIES...OCCASIONAL LIGHTNING AND POSSIBLE STRONG GUSTY WINDS.
CERNIGLIA
Special weather statement, Sep 5, 5:00 PM PST, 0 minutes before
WAZ011-060130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
600 PM PDT THU SEP 5 2002
A THUNDERSTORM IN THE VICINITY OF OLYMPIA AND LACEY AT 600 PM WILL
CONTINUE TO MOVE TO THE NORTH-NORTHEAST AT 8 TO 10 MPH. THIS PATH
WILL KEEP THE STORM MOVING ALONG IN THE VICINITY OF INTERSTATE 5
TOWARD NISQUALLY AND DU PONT THROUGH 630 PM. EXPECT A SHORT PERIOD
OF HEAVY RAIN WHICH MAY REDUCE VISIBILITIES TO LESS THAN A ONE MILE
AND CAUSE PONDING OF WATER ON THE ROADWAYS. ESTIMATED RAINFALL
TOTALS UNDER THE CORE OF THIS STORM HAVE EXCEEDED AN INCH IN LESS
THAN AN HOUR NEAR TUMWATER.
CERNIGLIA
Lightning, Thurston
- When
- September 5, 5:00 PM PST
- Where
- Thurston County, Lacey
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.930, -122.832 (the zone’s center; the record gives no point)
Lightning struck a garage, a DOT building and a tree in the Olympia area. The garage, filled with antiques, was destroyed. The DOT building lost power and the tree was split.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Texas, September 5 to 7, 20023 injured · $4.5 million · 6 events
- Hail and Damaging Winds in Texas, September 5, 2002$60,000 · 1.75 in hail · 10 events
- Flash Flooding in Wisconsin, September 5, 2002$50,000 · 2 events
- Lightning Strike in North Carolina, September 5, 2002$20,000 · 1 event
- Hail in Minnesota, September 5, 20021.75 in hail · 12 events
- Lightning Strike in Florida, September 5, 20021 injured · 1 event
- Extreme Cold in Oregon, September 5 to 6, 20023 events
- Damaging Winds in Minnesota, September 5, 200255 kt wind · 3 events
- Extreme Cold in California, September 5 to 6, 20022 events
- Hail and Damaging Wind in Georgia, September 5, 2002$500 · 0.75 in hail · 2 events
- Wildfire and Hail in Montana, September 5 to 6, 20020.75 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, September 5, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316472.